Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Hello. I am a 54 year old woman. I have

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 4713 Questions
Question
Hello. I am a 54 year old woman.
I have had a number of medical issues over the years, including high blood pressure (controlled by meds), kidney stones (more than a dozen over the past 7 years), and panic attacks (controlled by meds). I underwent a complete hysterectomy (2003) and Roux N Y gastric bypass (2010). I had my first bout of gout (in right big toe) in February of this year, treated first with Indomethacin (which caused extreme nausea) and then Diclofenac Potassium (which caused some queasiness, but nothing severe). As I have for the past 4+ years, I continued my daily meds as follows: Valsartan 160mg x 1 (a.m.) (HBP); Zoloft 100 mg x 1 (a.m.) (anxiety); Metroprolol Ext Rel 25mg x 1 (a.m.) (HBP); and Xanax .5mg x 4 daily (anxiety). Although I have been dealing with highly elevated stress levels since XXXXXXX (I was laid off from my job of 18+ years and am in the processing of having to sell my house), I felt I had been coping quite well physically and emotionally.
Then, early in October, I stepped on a fire ant hill. I received more than 50 stings, all below my left knee. I was put on two courses of Prednisone, which apparently made my body go "tilt." I was taken by ambulance to the hospital on Thursday, 19 October 2017 at approximately 2230 with heart attack-like symptoms:
•     Extreme nausea, followed by violent and continuous vomiting
•     Severe chest pain and pressure focused in mid-to-lower sternum and radiating laterally
•     Numbness in left arm
•     Collapsed on bedroom floor
Assessment in ER by attending doctor, cardiologist, and GI specialist after EKG/chest x-ray/bloodwork:
•     Angina but not a heart attack
•     Anemic
•     Internal bleeding (indicated by blood in stool and low hemoglobin levels)
•     Performed endoscopy; detected ulcer and did biopsy
•     Admission to hospital required
Following admission:
•     Focus on:
o     stopping nausea (via Zofran)
o     stopping angina (via morphine)
o     addressing anemia (ultimately via blood transfusion)
•     Early Saturday, gout attack occurred (centered on 2nd toe on right foot). Morphine discontinued; Labs continued to show unsatisfactory levels for hemoglobin and other elements (e.g., albumin, potassium).
•     Early Sunday, hospitalist determined that low hemoglobin, potassium, and iron levels indicated blood transfusion was best way forward. Special “potassium cocktail” administered, and transfusion performed.
Release from hospital on 22 October at 2030:
•     Physical therapist performed assessment and determined I was physically stable
•     Vital signs good
•     No adverse reaction to transfusion noted
•     Release instructions: Short-term prescriptions for new non-steroidal gout medication, antibiotic for e coli in urine; told to follow up with own physician with recommendation for:
o     Adding prophylactic long-term prescription for non-steroidal gout meds (i.e., Colchicine 0.6 mg x 1 daily)
o     Taking 6 week course of Protonix to address ulcer
o     Adding on-going daily administration of iron supplement
o     Avoidance of Prednisone and any NSAIDs in future
o     Keeping supply of Promethezine on hand to be taken at first sign of future bouts of nausea

Summary of Physicians’ Rationale for This Episode
•     GI ulcer most likely started earlier this year with gout episodes and associated steroid medication.
•     Recent incident with multiple fire ant stings and subsequent courses of Prednisone exacerbated ulcer, causing GI bleeding and black, tarry stools.
•     Prednisone also triggered nausea/violent vomiting, which in turn caused stomach pouch to spasm and triggered angina.
•     Prednisone also resulted in significant weight gain (approximately 22 pounds in less than 3 weeks) and associated edema in hands, legs and feet.
•     Recent stress and trauma to body (e.g., fire ant stings, violent vomiting, difficulty in starting IV and multiple blood draws which caused severe bruising) likely triggered this episode of gout.
I visited my PCP as instructed, who added the Colchicine and Protonix to my daily meds. I am scheduled for followup blood tests later this week. However, over the past 3 days, I have been experiencing extreme fatigue (sleeping about 12 hrs a day in 2 or 3 periods) and worsening swelling in my hands (I can't make a fist upon awakening), feet, and face. Unfortunately, my PCP is on vacation this week. Does my current situation warrant seeking immediate attention (i.e., a return to the ER), or is it likely that my symptoms are associated with the Prednisone working its way out of my body and the blood transfusion/anemia simply taking time to return greater stamina? Keeping in mind I have some limitations in my diet due to the gastric bypass (e.g., raw vegetables are often difficult to digest in the pouch), are there specific foods that may aid in my return to normal? Conversely, are there foods I should avoid? (I already stay away from dairy as it seems to contribute to kidney stone formation.) Thank you for any insight or recommendations you may have.

Posted Tue, 28 Nov 2017 in Digestion and Bowels
 
 
Answered by Dr. Albana Sejdini 7 hours later
Brief Answer:
Following answers to your questions including food to eat and avoid...

Detailed Answer:
Hi my dear,

I have gone through your medical history carefully and am sorry for the health problems you've been facing all this while.

Let me start with your health problems step by step:
1. Anemia is caused by gastric bypass. I do not see any iron supplement added to your current treatment, even in the attached document. Anemia is causing extreme fatigue, and sleeping all the time. Regulating anemia, can also help improve the symptoms you are currently facing.

But, iron supplements can trigger or aggravate stomach ulcer. This makes it more difficult to treat your anemia.

2. Foods most suitable for you as you have a personal history of gastric bypass should be moderate in protein, low in carbohydrates and moderate in good fats. Should choose whole fruits/vegetables, lean meats, eggs, etc.)

Some examples of good fat are as following:
- fish (tuna/salmon)
- nut butters
- avocado
- coconut oil, etc

foods to avoid include whole milk (but can use low fat milk; should observe how it affects your symptoms); avoid high fat/spicy/chilly/calories foods; avoid fast foods; avoid desserts or if you cant resist, should limit their intake.

Be careful when drinking water; should drink separately from foods at least 30 minutes.

As you have also kidney stones, then, should limit the animal protein intake; instead can have more lentils, peas, beans.
You need foods fortified with calcium such as breads, beans, or cereals or even calcium fortified juices. Take more nuts, and nuts products, soy, in other word, plant protein.

3. I think your current health problems are not as to go to ER, can wait until your next appointment with your PCP. If the swelling will get aggravating in the next days, then, can consider to run to ER.

Hope this helps.
Let me know if you have further queries. Let me know if you want me to prepare a food meal plan for you.
Dr.Albana
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor